Online first
Case report
Published online: 2024-01-10

open access

Page views 160
Article views/downloads 53
Get Citation

Connect on Social Media

Connect on Social Media

Radiation recall dermatitis induced by a second course of radiation therapy in the absence of clinically significant field overlap

Isaac Kong1, Ka-Kit David Yeung1, Anand Swaminath1, Justin Lee1, Mira Goldberg1

Abstract

Radiation recall is a phenomenon wherein an acute inflammatory reaction occurs in a previously irradiated field upon exposure to a subsequent agent months or even years after radiation therapy. Common causative agents include systemic therapy, such as chemotherapeutics or antibiotics. In the literature, these agents have been reported to trigger a variety of radiation recall reactions, most frequently dermatitis. We present the first documented case of radiation therapy-induced radiation recall dermatitis and postulate a hypothesis for its mechanism of action.

Article available in PDF format

View PDF Download PDF file

References

  1. Caloglu M, Yurut-Caloglu V, Cosar-Alas R, et al. An ambiguous phenomenon of radiation and drugs: recall reactions. Onkologie. 2007; 30(4): 209–214.
  2. Burris HA, Hurtig J. Radiation recall with anticancer agents. Oncologist. 2010; 15(11): 1227–1237.
  3. Camidge R, Price A. Characterizing the phenomenon of radiation recall dermatitis. Radiother Oncol. 2001; 59(3): 237–245.
  4. Dörr W. Skin and other reactions to radiotherapy--clinical presentation and radiobiology of skin reactions. Front Radiat Ther Oncol. 2006; 39: 96–101.
  5. Morris MM, Powell SN. Irradiation in the setting of collagen vascular disease: acute and late complications. J Clin Oncol. 1997; 15(7): 2728–2735.
  6. Chon BH, Loeffler JS. The effect of nonmalignant systemic disease on tolerance to radiation therapy. Oncologist. 2002; 7(2): 136–143.
  7. Le Scodan R, Wyplosz B, Couchon S, et al. UV-light induced radiation recall dermatitis after a chemoradiotherapy organ preservation protocol. Eur Arch Otorhinolaryngol. 2007; 264(9): 1099–1102.
  8. Del Guidice SM, Gerstley JK. Sunlight-induced radiation recall. Int J Dermatol. 1988; 27(6): 415–416.
  9. Emre S, Demirseren DD, Unal E, et al. Recurrent radiation recall dermatitis triggered by radiological procedures in a patient with breast cancer. Australas J Dermatol. 2019; 60(4): 308–310.
  10. Hall E. Radiation biology. Cancer. 1985; 55(S9): 2051–2057, doi: 10.1002/1097-0142(19850501)55:9+<2051::aid-cncr2820551404>3.0.co;2-y.
  11. Dunne-Daly CF. Principles of radiotherapy and radiobiology. Semin Oncol Nurs. 1999; 15(4): 250–259.
  12. Gibbons JP. Khan’s the physics of radiation therapy. Lippincott Williams & Wilkins, Philadelphia 2019.
  13. Barlési F, Tummino C, Tasei AM, et al. Unsuccessful rechallenge with pemetrexed after a previous radiation recall dermatitis. Lung Cancer. 2006; 54(3): 423–425.
  14. Schweitzer V, Juillard G, Bajada C, et al. Radiation recall dermatitis and pneumonitis in a patient treated with paclitaxel. Cancer. 1995; 76(6): 1069–1072, doi: 10.1002/1097-0142(19950915)76:6<1069::aid-cncr2820760623>3.0.co;2-7.
  15. Culp LR, Pou AM, Jones DV, et al. A case of radiation recall mucositis associated with docetaxel. Head Neck. 2004; 26(2): 197–200.
  16. Pentsova E, Liu A, Rosenblum M, et al. Gemcitabine induced myositis in patients with pancreatic cancer: case reports and topic review. J Neurooncol. 2012; 106(1): 15–21.
  17. Kundak I, Oztop I, Soyturk M, et al. Paclitaxel-carboplatin induced radiation recall colitis. Tumori. 2004; 90(2): 256–258.
  18. Rouyer L, Bursztejn AC, Charbit L, et al. Stevens-Johnson syndrome associated with radiation recall dermatitis in a patient treated with nivolumab. Eur J Dermatol. 2018; 28(3): 380–381.
  19. Horii M, Kobayashi T, Maeda S, et al. Stevens-Johnson syndrome associated with radiation recall dermatitis in a patient treated with immune checkpoint inhibitor. J Dermatol. 2019; 46(11): e434–e436.